Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 85, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 3, 2012, 4:15 PM EDT for Blount County, Loudon County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2012, 4:15 PM EDT (20:15 UTC)
- Expired
- Apr 3, 2012, 4:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Loudon County, TN
The radar
The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 4:16 PM EDT | HAIL 1 | 1 N Greenback, TN | |
| Apr 3, 4:44 PM EDT | HAIL 1 | 4 Wnw Happy Valley, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
438
WUUS54 KMRX 032015
SVRMRX
TNC009-105-032045-
/O.NEW.KMRX.SV.W.0085.120403T2015Z-120403T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT TUE APR 3 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
LOUDON COUNTY IN EAST TENNESSEE...
* UNTIL 445 PM EDT
* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF MARYVILLE...AND MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ALCOA...MARYVILLE...EAGLETON VILLAGE...TALASSEE...HAPPY VALLEY...
CADES COVE...TOWNSEND AND WALLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3552 8401 3556 8400 3554 8406 3559 8411
3558 8413 3562 8423 3579 8416 3580 8414
3585 8414 3583 8412 3585 8408 3583 8405
3585 8405 3571 8368 3556 8376 3552 8383
3552 8387 3548 8390
TIME...MOT...LOC 2015Z 294DEG 20KT 3566 8408
$$
MJB1 follow-up statement
828
WWUS54 KMRX 032027
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT TUE APR 3 2012
TNC009-105-032045-
/O.CON.KMRX.SV.W.0085.000000T0000Z-120403T2045Z/
LOUDON TN-BLOUNT TN-
427 PM EDT TUE APR 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR BLOUNT AND LOUDON COUNTIES...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CLOVER HILL...OR 8 MILES SOUTHWEST OF MARYVILLE...MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...
HAPPY VALLEY...CADES COVE...TOWNSEND AND WALLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3552 8401 3556 8400 3554 8406 3559 8411
3558 8413 3562 8423 3579 8416 3580 8414
3585 8414 3583 8412 3585 8408 3583 8405
3585 8405 3571 8368 3556 8376 3552 8383
3552 8387 3548 8390
TIME...MOT...LOC 2027Z 294DEG 20KT 3563 8400
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:03 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 3, 3:03 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 303 PM EDT TUE APR 3 2012 .SHORT TERM (TONIGHT AND WEDNESDAY)... MUCH MORE CONVECTION THIS AFTERNOON THAN HAD YESTERDAY...THUS CHANCES OF PRECIP IN CHANCE CATEGORY THIS EVENING. MODELS AND HPC SUGGEST MCS WILL DEVELOP AND PROVIDE HIGH CHANCES OF RAIN DURING THE DAY WEDNESDAY ESPECIALLY NORTH...SO WILL GO WITH LIKELY POPS NORTH AND GOOD CHC POPS SOUTH. THE WEAK RIDGE OVER THE AREA IS BREAKING DOWN...NW FLOW REPLACED BY WEAK W FLOW ALOFT. WE WILL BE TRANSITIONING TO A WETTER REGIME FOR THE NEXT COUPLE OF DAYS AS UPPER LOW OVER THE WESTERN US ROLLS EASTWARD AND INTERACTS WITH A FRONT THAT IS NOW NEAR THE GREAT LAKES. FRONT WILL DROP SOUTH INTO KY DURING WEDNESDAY AND WILL CONTINUE ITS SOUTHWARD PUSH INTO THE EARLY EXTENDED PERIOD. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... A COLD FRONT WILL BE POSITIONED NEAR THE NORTHERN EXTREMITIES OF THE CWA WEDNESDAY NIGHT. THIS FRONT WILL SLOWLY DRIFT SOUTH ACROSS THE AREA AS A CLOSED UPPER LOW TRACKS FROM THE OZARKS TO THE CAROLINAS THROUGH THURSDAY NIGHT. HIGHEST POPS WILL TRANSITION FROM NORTHERN AREAS WEDNESDAY NIGHT TO SOUTHERN AREAS BY THURSDAY AFTERNOON/EVENING AS THE FRONT PUSHES THROUGH. LOW LEVEL CONVERGENCE NEAR THE BOUNDARY ALONG WITH GOOD UPPER DIVERGENCE AND FALLING 500 MB HEIGHTS WILL PROVIDE LIFT FOR LIKELY SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. CHANCE POPS CONTINUE INTO FRIDAY AS THE CLOSED LOW WILL BE CENTERED OVER THE SRN APPALACHIANS...THEN TAPER OFF BY FRIDAY AFTERNOON AS IT NEARS THE COAST. WHILE A THREAT OF SEVERE STORMS CANNOT BE RULED OUT THURSDAY...INSTABILITY LOOKS PRETTY LIMITED WITH DENSE CLOUD COVER THROUGH THE DAY...AND DEEP LAYER SHEAR LOOKS WEAK. A DEEP RIDGE WILL MOVE ACROSS THE REGION SATURDAY AND SUNDAY...PROVIDING MILD TEMPS AND MOSTLY SUNNY SKIES. BY MONDAY A DEEP CYCLONIC CIRCULATION BECOMES POSITIONED OVER ONTARIO...WITH A STRONG JET ACROSS THE OHIO VALLEY. THIS WILL PUSH A COLD FRONT THROUGH THE AREA AROUND MONDAY...WITH A MUCH COLDER AIR MASS BUILDING IN FOR TUESDAY. FROPA LOOKS DRY ON MONDAY WITH A DEEP NW FLOW PRECEDING THE FRONT. AGRICULTURAL INTERESTS WILL NEED TO KEEP AN EYE ON THE POTENTIAL FOR A LATE SEASON FROST OR FREEZE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 62 82 61 75 53 / 30 40 40 70 70 KNOXVILLE MCGHEE TYSON AIRPORT, TN 60 79 59 72 51 / 30 60 50 70 60 OAK RIDGE, TN 60 80 59 72 51 / 30 60 50 70 60 TRI CITIES AIRPORT, TN 54 77 54 66 46 / 40 70 60 60 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GC/DGS
Hazardous weather outlook, Apr 3, 5:26 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 526 AM EDT TUE APR 3 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 526 AM EDT TUE APR 3 2012 /426 AM CDT TUE APR 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY ACROSS THE AREA TODAY. SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... FRONTAL BOUNDARIES WILL LINGER IN THE SOUTHERN APPALACHIAN REGION THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON THROUGH THURSDAY EVENING THIS WEEK. SON/TD
In the hours before
Special weather statement, Apr 3, 2:38 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 238 PM EDT TUE APR 3 2012 TNZ036-031930- ANDERSON TN- 238 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON COUNTY UNTIL 330 PM EDT... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF OLIVER SPRINGS...OR 8 MILES WEST OF CLINTON...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, Apr 3, 2:46 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 246 PM EDT TUE APR 3 2012 NCZ060-031930- CHEROKEE NC- 246 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 330 PM EDT... AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF MURPHY...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANDREWS AND MARBLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Special weather statement, Apr 3, 2:52 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 252 PM EDT TUE APR 3 2012 TNZ013-014-031930- CAMPBELL TN-CLAIBORNE TN- 252 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAIBORNE AND CAMPBELL COUNTIES UNTIL 330 PM EDT... AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF LA FOLLETTE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE OAK AND CLAIRFIELD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, Apr 3, 3:45 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT TUE APR 3 2012 TNZ013-032030- CAMPBELL TN- 345 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL COUNTY UNTIL 430 PM EDT... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA FOLLETTE...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LA FOLLETTE AND FINCASTLE. IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
Special weather statement, Apr 3, 3:47 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 347 PM EDT TUE APR 3 2012 VAZ008-032030- WASHINGTON VA- 347 PM EDT TUE APR 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 430 PM EDT... AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF QUARRY...OR 6 MILES SOUTHWEST OF SALTVILLE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EMORY-MEADOW VIEW... GLADE SPRING...DAMASCUS AND KONNAROCK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Local storm report, Apr 3, 4:14 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL RUTLEDGE 36.27N 83.52W
04/03/2012 E1.25 INCH GRAINGER TN PUBLIC
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 37 min |
| Apr 3, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 38 min |
| Apr 3, 4:10 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 50 min |
| Apr 3, 4:29 PM EDT | Flash Flood Warning | MRX | Campbell | 3 hr |
| Apr 3, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 36 min |
| Apr 3, 4:41 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 34 min |
| Apr 3, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson, Sevier | 66 min |
| Apr 3, 4:56 PM EDT | Areal Flood Advisory | MRX | Grainger | 3 hr |
| Apr 3, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 44 min |
| Apr 3, 5:29 PM EDT | Areal Flood Advisory | MRX | Scott | 2 hr |
| Apr 3, 5:40 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 50 min |
| Apr 3, 6:17 PM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.